Drug Reaction and Steven Johnson Syndrome. It is estimated that between 60 and 70% of Americans take at least one prescription drug. While medications can be life-saving, they can also cause severe reactions. Adverse reactions to prescription drugs are the fourth leading cause of death in the United States and the leading cause of healthcare-related death. As more medications are approved, and more patients are prescribed multiple drugs, the possibility of reactions increases.
About Stevens-Johnson Syndrome
Steven-Johnson syndrome is a condition that can occur as a result of a reaction to medication or infection. While the condition is uncommon, it is also severe, and individuals are exhibiting symptoms of this disorder require immediate attention.
Symptoms of Stevens-Johnson syndrome include a purple or red spreading rash, a fever, unexplained skin pain, blisters that manifest on the skin and mucous membranes including the mouth, eyes, nose, and the genitals. Within days of the blisters forming, the patient’s skin sheds. Several days before developing the rash, patients might suffer from fevers, fatigue, a cough, burning eyes, a sore mouth and a sore throat.
What causes Stevens-Johnson Syndrome?
There are a family of medications that can cause Stevens-Johnson syndrome, including allopurinol, which is used to treat gout, anticonvulsant medications, and antipsychotic medications, many over the counter pain medications such as acetaminophen, ibuprofen, naproxen, and common antibiotics such as penicillin.
It is also possible to develop Stevens-Johnson syndrome as the result of an infection. Herpes, HIV, hepatitis A, and pneumonia can all cause this dangerous condition. The likelihood of developing Stevens-Johnson syndrome is increased in individuals with weakened immune systems, and also in people who have previously developed this syndrome. Genetics also play a role in the risk of Stevens-Johnson syndrome, meaning a family history of the disorder can increase the likelihood of a person suffering from it as well.
The condition has been linked to a gene referred to as HLA-B 1502, which increases a patient’s risk. This gene is more prevalent in individuals with Indian, Southeast Asian, and Chinese descent.
While the condition is rare, the Stevens-Johnson syndrome Foundation has pointed out that since it is not mandatory to report adverse reactions to drugs, it is not possible to know the exact number of individuals who develop this disorder each year.
If you have a family history of Stevens-Johnson syndrome or background that increases your risks, you could consider getting tested for the gene HLA-B 1502. Also, speak to your physician before starting any medications that are known to create a risk of this syndrome.
If you have previously developed Stevens-Johnson syndrome as the result of a medication, be sure to avoid that drug in the future, as well as any related forms of the same medication.
Former NBA player Manute Bol, who played ten seasons with Washington, Golden State, Philadelphia, and Miami, developed Stevens-Johnson syndrome in 2010, leading to his death at the age of 47. Bol worked with a group that promoted reconciliation in Sudan and is believed to have developed the condition as the result of a kidney medication that he took while in Africa.
Need Legal Help Regarding Drug Reaction?
New York | Brooklyn | Queens | Long Island | New Jersey | Florida
Call us at: 1-800-YOURLAWYER (800-968-7529) | Schedule your free consultation